Alert archive / Iowa / Flash Flood Warnings in 1997
Flash Flood Warning 30, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 2, 1997, 8:07 AM CDT for Linn County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 1997, 8:07 AM CDT (13:07 UTC)
- Expired
- Sep 2, 1997, 12:05 PM CDT
- In force
- 4 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Linn County, IA
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 1.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1668 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMLI 021309
FFWMLI
IAC113-021705-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
807 AM CDT TUE SEP 2 1997
* FLASH FLOOD WARNING FOR
LINN COUNTY - EAST CENTRAL IOWA
* UNTIL 1205 PM CDT
* SOME STREAMS AFFECTED
MORGAN CREEK
OTTER CREEK
INDIAN CREEK
* A NEARLY STATIONARY BAND OF THUNDERSTORMS HAS PRODUCED NEARLY
THREE INCHES OF RAINFALL SINCE 5 AM IN THE CEDAR RAPIDS AREA.
* FORECAST CONDITIONS
HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF LINN COUNTY THROUGH 10 AM... POSSIBLY PRODUCING
ANOTHER ONE TO TWO INCHES OF RAIN.
TV CHANNEL 9 IN CEDAR RAPIDS HAS REPORTED NEARLY THREE INCHES OF
RAINFALL THIS MORNING... WITH WIDESPREAD STREET FLOODING.
OTHER REPORTS INCLUDE CARS FLOATING DOWN STREETS AND PARKING RAMPS
INUNDATED WITH TWO FEET OF WATER.
CONDITIONS ARE EXPECTED TO IMPROVE BY LATE MORNING.
LEAVE FLOOD PRONE OR LOW LYING AREAS IMMEDIATELY.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMP TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.
BH/TPH
&What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 1:08 AM CDT, 6 hours 59 minutes earlier.
Area forecast discussion, Sep 2, 1:08 AM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 105 AM CDT TUE SEP 2 1997 FORECAST PBLM WHERE TO HIT SHRA/TSRA HARDEST. COUPLE OF OUTFLOW BOUNDARIES CONVERGING UPON FA. FIRST APPROACHING HIWAY 20 EITHER SIDE OF RIVER... SECOND PUSHING INTO SE IA. ACTUAL CLD FNT DIFFICULT TO FIND... BUT LAGS BEHIND OUTFLOW NEARING HIWAY 20. AFOREMENTIONED BOUNDARIES WILL CONTINUE TO PROVIDE FOCUS FOR AM PCPN. 5H SHRTWV IN MO RVR VLY HAD SFC REFLECTION NR CNK. AGEO RESPONSE TO UPR JET RESULTING IN 35KT LLJ... FEEDING CONVECTION IN ERN NE AND WRN IA. ETA LOCKED ONTO THESE FEATURES. ETA MOVES REGION OF ENHANCED LIFT AND CONVERGENCE THRU SRN IA TO BRL AREA BY 18Z. SURMISE STRONGEST CONVECTION WILL FOLLOW GLIDE PATH. RECOMMEND LIKELY POPS SOUTH OF I-80 THRU MIDDAY BASED ON NEW FINDINGS AND CURRENT TRENDS. NORTH OF I-80... CONVERGENCE NOT AS IMPRESSIVE... SO 50 POPS O.K. CLEARING TO TAKE PLACE IN WAKE OF CLD FNT LATE DAY... ESP NORTH *OF I-80. EXTREMELY DRY AIR MASS TO BRING COMFORTABLE HUMIDITIES FOR REST OF WEEK... ALONG W\ CHILLY TEMPERATUERS. PREFER COOLER FAN NUMBERS WITH MORNING CLOUDS AND PCPN. CID 78/50 DBQ 76/50 MLI 80/60 BRL 82/80 HENDRICKS
In the hours before
Special weather statement, Sep 2, 5:00 AM CDT, 3 hours 7 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-031200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT TUE SEP 2 1997 ...FALL-LIKE WEATHER ON HORIZON... CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION LATER TODAY AND DOMINATE THROUGH WEEK/S END... YIELDING UNSEASONABLE COLD. TEMPERATURES THE NEXT SEVERAL DAYS WILL AVERAGE SOME 10 TO 20 DEGREES BELOW NORMAL. BEFOREHAND... A COLD FRONT WILL SWEEP THROUGH THE AREA... BRINGING MAINLY MORNING SHOWERS AND THUNDERSTORMS. WITH DEWPOINTS NEAR 70 DEGREES... HEAVY DOWNPOURS ARE LIKELY IN SOME OF THESE THUNDERSTORMS. SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT. HENDRICKS
Special weather statement, Sep 2, 5:01 AM CDT, 3 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-031200- SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT TUE SEP 2 1997 ...FALL-LIKE WEATHER ON HORIZON... CANADIAN HIGH PRESSURE WILL BUILD INTO THE REGION LATER TODAY AND DOMINATE THROUGH WEEK/S END... YIELDING UNSEASONABLE COLD. TEMPERATURES THE NEXT SEVERAL DAYS WILL AVERAGE SOME 10 TO 20 DEGREES BELOW NORMAL. BEFOREHAND... A COLD FRONT WILL SWEEP THROUGH THE AREA... BRINGING MAINLY MORNING SHOWERS AND THUNDERSTORMS. WITH DEWPOINTS NEAR 70 DEGREES... HEAVY DOWNPOURS ARE LIKELY IN SOME OF THESE THUNDERSTORMS. SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT. HENDRICKS
Nearby
Flash Flood Warnings in Iowa, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.